Bipolar caused by anti depressants

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

fitzski
New Member


Date Joined May 2017
Total Posts : 4
   Posted 5/20/2017 3:26 AM (GMT -6)   
Anyone got any updates?
I'm on 20g lexapro (once it was up to 30mg)which caused hypermania and was then sedated with firstly lithium which bombed me out night and day, then olanzapine which caused a 20kg weight gain in a matter of weeks followed by seraquel which has sedated me for about 8 years. I was at levels of 350-400mg but have lost years of my life sleeping. So now I'm down to 15/20mg lexapro and 125g seraquel but with creeping anxiety and depression. I was always wondering about the theory that the antidepressants caused a hypermanic reaction in certain people and was told "No, the biploar was just latent all the time and the antidepressants have 'uncovered' it. Then I met a psychiatrist who said that that was indeed true and there is more evidence emerging to support it - that ADs can cause a manic reaction. It makes sense really. I just want to get off these darn drugs. Whaddya reckon? fitzski

Tim Tam
Veteran Member


Date Joined May 2016
Total Posts : 1023
   Posted 5/20/2017 10:05 AM (GMT -6)   
Slow down there, cowboy.

I've always wanted to say that.

OK, where are we?

Since the doctors don't seem to know, what do you think you are?

You seem to be hovering in the area of bipolar. I'm bipolar myself.

Let's look at a description of bipolar by mayoclinic.org, and if you think that's what you have:

"Bipolar disorder, formerly called manic depression, is a mental health condition that causes extreme mood swings that include emotional highs (mania or hypomania) and lows (depression).

"When you become depressed, you may feel sad or hopeless and lose interest or pleasure in most activities. When your mood shifts to mania or hypomania (less extreme than mania), you may feel euphoric, full of energy or unusually irritable. These mood swings can affect sleep, energy, activity, judgment, behavior and the ability to think clearly."

"Episodes of mood swings may occur rarely or multiple times a year. While most people will experience some emotional symptoms between episodes, some may not experience any.

"Although bipolar disorder is a lifelong condition, you can manage your mood swings and other symptoms by following a treatment plan. In most cases, bipolar disorder is treated with medications and psychological counseling (psychotherapy)."

-----------------

OK, what do you think? Do you think you're bipolar?

OK, we got that out of the way. Tell you doctors.

OK, second item:

"I was always wondering about the theory that the antidepressants caused a hypermanic reaction in certain people and was told "No, the biploar was just latent all the time and the antidepressants have 'uncovered' it."

Alright, we've just been told by the mayo clinic that, ""Although bipolar disorder is a lifelong condition...."

So, bipolar is a lifelong condition. So, it's not caused by taking a medicine at age 25.

What makes bipolar look like it's caused by medicine is when the psychiatrist screws up, and sees the bipolar person in a depressed state, and, of course, diagnoses him as depressed.

What's wrong with this picture? What if the client is depressed but if really a bipolar in the depressed state?

Well, then all heck breaks loose, because the psychiatrist didn't think or bother to ask the client during the 30 or 50 minute session, "Do you ever have racing thoughts"? to find out if the client may be bipolar, instead of just depressive.

By failing to ask even a single question, the psychiatrist labels the client as depressive. Wrong! So having misdiagnosed, he then mis-medicates by giving the bipolar client an anti-depressant only. Wrong!

This sends the client from depressed to manic, for there are no breaks applied to the anti-depressant, such as Lithium, which is what I'm on.

So, the medicine didn't discover the mania, it didn't invent mania, the doctor just screwed up by miss-diagnosing and then miss medicating.

You said, "Then I met a psychiatrist who said that that was indeed true and there is more evidence emerging to support it - that ADs can cause a manic reaction."

Yeah, the anti-depressants can cause a bipolar to go into mania, if the psychiatrist doesn't also prescribe something like Lithium, which treats and calm down mania.

It's like a mechanic putting you in a 250-horsepower engine but with no breaks. I know, it's just an honest mistake. I realize that. Psychiatrists are the most honest people you've ever seen.

You said, "lithium which bombed me out night and day," I take Lithium, and I do real well on it, otherwise I'd be really angry at psychiatrists. so you can tell it's working.

Then you switched to "olanzapine which caused a 20kg weight gain in a matter of weeks"

This was "followed by seraquel which has sedated me for about 8 years."

You say, "I just want to get off these darn drugs. Whaddya reckon?"

Well, what were you like before you got on the drugs? That's what it's going to be like if you get off drugs.

We think we're cured when we get on the drugs, but we're not. We're just on drugs.

I'm on Seroquel right now. It doesn't make me sleepy. Probably helps me get to sleep.

Have you been through like a very difficult time? Maybe if you level out you can reduce your dosage.

Staying positive has helped me solve problems, like this and others.

Or, "one problem at a time, and be positive about that problem."

These are just my opinions and experiences.

Post Edited (Tim Tam) : 5/20/2017 5:08:10 PM (GMT-6)


UserANONYMOUS
Forum Moderator


Date Joined May 2011
Total Posts : 4381
   Posted 5/22/2017 6:55 AM (GMT -6)   
Hi fitzski,

Welcome to the forum!

Some antidepressants can trigger episodes of mania by further offsetting already unstable moods and behaviors. However, I am not sure which ones. I have never used Lexapro, so I do not have any experience with it.

I hope that will find some answers, and feel better.

UA
Moderator - Bipolar

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 19782
   Posted 6/21/2017 2:18 AM (GMT -6)   
yes, lexapro, did the same with me when i increased it, that is became more manic, as i have a bp dx.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 21, 2017 6:38 AM (GMT -6)
There are a total of 2,885,093 posts in 316,551 threads.
View Active Threads


Who's Online
This forum has 157670 registered members. Please welcome our newest member, LBK beach.
325 Guest(s), 4 Registered Member(s) are currently online.  Details
countingstarsx, Bohemond, gabybee, mcloud


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer